Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 138, NWS Kansas City, MO

May 25, 2011Henry County, Johnson County, Pettis County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 25, 2011, 11:11 AM CDT for Henry County, Johnson County, Pettis County, Missouri. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2011, 11:11 AM CDT (16:11 UTC)
Expired
May 25, 2011, 11:45 AM CDT
In force
34 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Henry County, MO, Johnson County, MO, Pettis County, MO

The radar

The Pleasant Hill radar (KEAX), 80 km from the middle of the area, began a volume at 16:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 11:31 AM CDTFUNNEL CLOUD3 S Calhoun, MOMOVING 30-40 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 10:37 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2011-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2063 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2011-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 500 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2063 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
500 m²/s²
0-3 km storm-relative helicity
405 m²/s²
Significant tornado parameter
0.0
Supercell composite
13.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

550 
WUUS53 KEAX 251611
SVREAX
MOC083-101-159-251645-
/O.NEW.KEAX.SV.W.0138.110525T1611Z-110525T1645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1111 AM CDT WED MAY 25 2011

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HENRY COUNTY IN WEST CENTRAL MISSOURI...
  SOUTHEASTERN JOHNSON COUNTY IN WEST CENTRAL MISSOURI...
  SOUTHWESTERN PETTIS COUNTY IN CENTRAL MISSOURI...

* UNTIL 1145 AM CDT

* AT 1106 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH...AND QUARTER SIZE HAIL.  THIS STORM WAS LOCATED NEAR    
  CALHOUN...OR 6 MILES EAST OF CLINTON...AND MOVING NORTHEAST AT 25  
  MPH. AN ADDITIONAL SEVERE THUNDERSTORM WAS LOCATED 5 MILES         
  NORTHEAST OF LOWRY CITY...AND WILL MOVE INTO SOUTHEAST HENRY       
  COUNTY. 

* LOCATIONS IMPACTED INCLUDE...
  WINDSOR...CALHOUN AND GREEN RIDGE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CDT WEDNESDAY EVENING
FOR NORTHEASTERN KANSAS AND NORTHWESTERN MISSOURI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3820 9371 3821 9380 3875 9364 3863 9325
      3850 9332 3851 9351 3842 9351 3821 9352
      3820 9354 3822 9356 3820 9356
TIME...MOT...LOC 1609Z 214DEG 15KT 3842 9366
WIND...HAIL 60MPH 1.00IN

$$

HAWBLITZEL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 4:08 AM CDT, 7 hours 3 minutes earlier.

Area forecast discussion, May 25, 4:08 AM CDT, 7 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
408 AM CDT WED MAY 25 2011

.DISCUSSION...

THE MAIN LINE OF CONVECTION HAS SHIFTED EAST OF THE COUNTY WARNING...
HOWEVER...SCATTERED CONVECTION WAS DEVELOPING WITHIN THE DRY SLOT IN
WEST CENTRAL MISSOURI AHEAD OF THE UPPER LEVEL LOW IN CENTRAL. SOME
OF THE STORMS MAY BECOME MARGINALLY SEVERE GIVEN MUCAPES AROUND 2000
J/KG AND MODERATE SHEAR.

OTHERWISE...MODELS ARE CONSISTENT IN SHIFTING THE UPPER LEVEL LOW
INTO MISSOURI THIS AFTERNOON AND TONIGHT WITH THE SURFACE LOW TRACKING
ALONG THE INTERSTATE 70 CORRIDOR. SEVERE THREAT THIS AFTERNOON WILL
BE DEPENDENT UPON HOW MUCH INSOLATION OCCURS. THE PRIMARY THREAT FOR
SEVERE WEATHER WILL BE ACROSS THE EASTERN THREE QUARTERS OF THE
COUNTY WARNING AREA AS MODELS SUGGEST AROUND 1500 J/KG WITH WEAK TO
MODERATE LOW LEVEL AND DEEP LAYER SHEAR. ALTHOUGH THESE VALUES ARE
MARGINAL FOR SEVERE...CANNOT RULE OUT A FEW STORMS PRODUCING LARGE
HAIL AND DAMAGING WINDS. DUE TO THE WEAK SHEAR...THE TORNADO THREAT
IS LOW.

AS THE LOW DRIFTS EAST TODAY...DEFORMATION RAIN BANDS WILL SPREAD
INTO NORTHWEST MISSOURI EARLY THIS AFTERNOON AND SPREAD EAST AND SOUTHEAST
LATER THIS AFTERNOON AND TONIGHT.

THE RAIN WILL END FROM WEST TO EAST LATE TONIGHT AND THURSDAY.

AS FAR AS THE HEAVY RAIN THREAT IS CONCERNED...PLAN TO DROP THE
NORTHWESTERN CORNER OF THE FFA AS THE CONVECTIVE THREAT FOR HEAVY
RAIN IS LOW. THE NORTHEAST CORNER STILL COULD SEE SOME HEAVY
CONVECTIVE RAIN THIS AFTERNOON.

MEDIUM RANGE (FRIDAY-TUESDAY)

MODELS ARE CONSISTENT WITH THE PASSAGE OF A WEAK SHORT WAVE TROUGH
AND FRONT ON FRIDAY. WILL MAINTAIN THE THREAT OF CONVECTION. OTHERWISE...
PREFER THE ECMWF WITH THE RIDGE BUILDING INTO THE PLAINS OVER
MEMORIAL DAY WEEKEND.

DB

&&

.AVIATION...

FOR THE 12Z TAFS...DESPITE THE RELATIVELY COOL AIR MASS THIS
MORNING...ISOLATED CONVECTION IS STILL POSSIBLE AS THE AIR MASS WAS
STILL UNSTABLE ALOFT. MVFR CEILINGS WILL CONTINUE THIS MORNING IN THE DRY
SLOT AHEAD OF THE UPPER LEVEL LOW IN CENTRAL KANSAS. AS THE LOW
APPROACHES...THERE WILL BE A SMALL WINDOW OF OPPORTUNITY FOR
THUNDERSTORMS EARLY THIS AFTERNOON BEFORE A COLD FRONT MOVES THROUGH
THE TERMINALS. CEILINGS WILL QUICKLY DROP LATE THIS AFTERNOON INTO
THE MVFR CATEGORY AS RAIN MOVES SOUTHEAST INTO THE TERMINALS. THE
CEILINGS MAY DROP TEMPORARILY INTO THE IFR CATEGORY BY THE LATE
EVENING HOURS...BUT THE CONFIDENCE IS LOW.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MOZ001>008-011>017-
     020>025.

KS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR KSZ025-102.

&&
Hazardous weather outlook, May 25, 5:00 AM CDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
500 AM CDT WED MAY 25 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
500 AM CDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS OVER WEST CENTRAL MISSOURI EARLY THIS MORNING
WILL MOVE NORTHEAST INTO CENTRAL MISSOURI THIS MORNING. A FEW OF THE
STORMS MAY PRODUCE UP TO NICKEL SIZE HAIL.

A LOW PRESSURE SYSTEM WILL MOVE ALONG THE INTERSTATE 70 CORRIDOR THIS AFTERNOON.
THIS STORM SYSTEM WILL PRODUCE SCATTERED THUNDERSTORMS THIS
AFTERNOON AND EARLY THIS EVENING...MAINLY EAST OF A LINE FROM BETHANY
TO HIGGINSVILLE TO BUTLER. GIVEN THE MODERATE INSTABILITY...SOME OF
THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE
TORNADO THREAT APPEARS LOW DUE TO WEAK SHEAR. THE GREATEST THREAT OF
SEVERE WEATHER IS EAST OF A LINE FROM UNIONVILLE TO KEYTESVILLE TO
SEDALIA.

IN ADDITION...A FLASH FLOOD WATCH CONTINUES IN EFFECT FOR TODAY FOR
NORTH CENTRAL MISSOURI. THUNDERSTORMS MAY PRODUCE ADDITIONAL HEAVY
RAINFALL ON ALREADY SATURATED SOIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE ON FRIDAY. AT THIS TIME...THE SEVERE
WEATHER THREAT APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON EAST OF A LINE FROM
BETHANY TO HIGGINSVILLE TO BUTLER.

DB

In the hours before

Local storm report, May 25, 6:03 AM CDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
603 AM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     TSTM WND DMG     ETHEL                   39.89N 92.74W
05/25/2011                   MACON              MO   LAW ENFORCEMENT

            TREE UPROOTED AND A FEW POWERLINES DOWN.

&&

ABAILEY
Local storm report, May 25, 11:08 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1108 AM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     TORNADO          LOUISBURG               38.62N 94.68W
05/25/2011                   MIAMI              KS   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS TORNADO ON THE GROUND NEAR
            LOUISBURG KANSAS.

&&

AJ

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 9:37 PM CDTSpecial Weather StatementEAXHolt, Nodaway38 min
May 24, 9:48 PM CDTSevere Thunderstorm WarningEAXBuchanan, Platte27 min
May 24, 10:01 PM CDTFlash Flood WatchEAXAdair, Andrew, Atchison, Buchanan, Caldwell, Clinton and 15 more19 hr
May 24, 10:03 PM CDTSevere Thunderstorm WarningEAXBates, Cass27 min
May 24, 10:04 PM CDTSpecial Weather StatementEAXClay, Clinton, Jackson41 min
May 24, 10:14 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Clay, Clinton, Platte31 min
May 24, 10:26 PM CDTSevere Thunderstorm WarningEAXCass, Henry, Jackson, Johnson, Lafayette34 min
May 24, 10:29 PM CDTSevere Thunderstorm WarningEAXCass, Jackson19 min
May 24, 10:36 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry24 min
May 24, 10:43 PM CDTSpecial Weather StatementEAXAndrew, Caldwell, Clinton, DeKalb, Gentry32 min
May 24, 10:57 PM CDTSpecial Weather StatementEAXJohnson, Lafayette, Ray33 min
May 24, 11:06 PM CDTSpecial Weather StatementEAXHenry, Johnson39 min
May 24, 11:36 PM CDTSpecial Weather StatementEAXDaviess, Harrison, Livingston, Worth39 min
May 24, 11:53 PM CDTSpecial Weather StatementEAXCarroll, Pettis, Saline52 min
May 25, 12:12 AM CDTSevere Thunderstorm WarningEAXCarroll, Chariton, Lafayette, Pettis, Saline33 min
May 25, 12:22 AM CDTSpecial Weather StatementEAXGrundy, Linn, Livingston, Mercer38 min
May 25, 12:50 AM CDTSpecial Weather StatementEAXChariton, Cooper, Howard, Randolph40 min
May 25, 1:20 AM CDTSpecial Weather StatementEAXPutnam, Sullivan40 min
May 25, 1:38 AM CDTSpecial Weather StatementEAXAdair, Macon, Randolph, Schuyler52 min
May 25, 2:14 AM CDTAreal Flood AdvisoryEAXDaviess, Gentry, Grundy, Harrison, Mercer, Putnam and 2 more5 hr
May 25, 2:22 AM CDTRiver Flood WarningEAXAndrew, Nodaway18 hr
May 25, 2:25 AM CDTRiver Flood WarningEAXRay50 hr
May 25, 2:26 AM CDTRiver Flood WarningEAXCarroll59 hr
May 25, 2:43 AM CDTSpecial Weather StatementEAXJackson32 min
May 25, 3:44 AM CDTSpecial Weather StatementEAXCass, Jackson31 min
May 25, 3:57 AM CDTSpecial Weather StatementEAXHenry33 min
May 25, 4:19 AM CDTRiver Flood WarningEAXClay, Ray5 hr
May 25, 5:15 AM CDTRiver Flood WarningEAXCooper, Saline4 days
May 25, 5:15 AM CDTRiver Flood WarningEAXChariton, Macon29 hr
May 25, 5:15 AM CDTRiver Flood WarningEAXLinn, Livingston3 days
May 25, 5:15 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston4 days
May 25, 5:15 AM CDTRiver Flood WarningEAXCarroll, Chariton5 days
May 25, 5:15 AM CDTRiver Flood WarningEAXClay, Jackson, Ray107 days
May 25, 5:15 AM CDTRiver Flood WarningEAXBuchanan64 hr
May 25, 5:15 AM CDTRiver Flood WarningEAXPlatte4 days
May 25, 5:15 AM CDTRiver Flood WarningEAXPlatte5 days
May 25, 5:19 AM CDTRiver Flood WarningEAXChariton, Howard, Saline102 days
May 25, 5:19 AM CDTRiver Flood WarningEAXCooper, Howard104 days
May 25, 8:02 AM CDTRiver Flood WarningEAXJohnson, Pettis36 hr
May 25, 8:43 AM CDTRiver Flood WarningEAXCooper43 hr
May 25, 10:02 AM CDTRiver Flood WarningEAXPlatte107 days
May 25, 10:57 AM CDTTornado WarningEAXCass18 min
May 25, 11:10 AM CDTTornado WarningEAXCass, Jackson35 min
May 25, 11:15 AM CDTTornado WarningEAXCass, Jackson30 min
May 25, 11:19 AM CDTTornado WarningEAXHenry, Johnson, Pettis26 min
May 25, 11:26 AM CDTTornado WarningEAXJackson34 min
May 25, 11:40 AM CDTRiver Flood WarningEAXHoward10 hr
May 25, 11:40 AM CDTTornado WarningEAXCass, Jackson, Johnson, Lafayette35 min
May 25, 11:43 AM CDTSevere Thunderstorm WarningEAXHenry, Johnson, Pettis47 min
May 25, 11:45 AM CDTTornado WarningEAXClay, Jackson30 min
May 25, 11:48 AM CDTTornado WarningEAXClay, Jackson, Platte27 min
May 25, 11:51 AM CDTTornado WarningEAXPettis39 min
May 25, 12:10 PM CDTTornado WarningEAXJackson, Johnson, Lafayette35 min
May 25, 12:12 PM CDTTornado WarningEAXClay, Clinton, Jackson, Ray33 min
May 25, 12:15 PM CDTSevere Thunderstorm WarningEAXCooper, Pettis45 min
May 25, 12:15 PM CDTTornado WarningEAXClay, Clinton, Platte30 min
May 25, 12:25 PM CDTTornado WarningEAXCooper, Pettis, Saline35 min
May 25, 12:29 PM CDTTornado WarningEAXJohnson, Lafayette31 min
May 25, 12:37 PM CDTTornado WarningEAXJackson, Lafayette, Ray23 min
May 25, 12:41 PM CDTTornado WarningEAXClay, Clinton34 min
May 25, 12:49 PM CDTSevere Thunderstorm WarningEAXCooper41 min
May 25, 12:51 PM CDTTornado WarningEAXCooper, Howard, Pettis26 min
May 25, 12:53 PM CDTTornado WarningEAXLafayette37 min
May 25, 12:58 PM CDTTornado WarningEAXRay32 min
May 25, 1:06 PM CDTTornado WarningEAXLafayette24 min
May 25, 1:07 PM CDTSevere Thunderstorm WarningEAXCooper, Howard38 min
May 25, 1:23 PM CDTTornado WarningEAXCaldwell, Ray28 min
May 25, 1:26 PM CDTTornado WarningEAXLafayette, Ray34 min
May 25, 1:28 PM CDTTornado WarningEAXCarroll, Lafayette, Ray32 min
May 25, 1:30 PM CDTSevere Thunderstorm WarningEAXCooper, Howard, Randolph45 min
May 25, 1:38 PM CDTSpecial Weather StatementEAXHolt52 min
May 25, 1:51 PM CDTSpecial Weather StatementEAXPettis24 min
May 25, 1:52 PM CDTTornado WarningEAXCarroll, Lafayette, Ray23 min
May 25, 2:00 PM CDTTornado WarningEAXCarroll30 min
May 25, 2:04 PM CDTSevere Thunderstorm WarningEAXRandolph26 min
May 25, 2:13 PM CDTTornado WarningEAXCarroll, Lafayette, Ray, Saline32 min
May 25, 2:25 PM CDTTornado WarningEAXCarroll, Saline35 min
May 25, 2:33 PM CDTTornado WarningEAXCarroll, Chariton, Livingston27 min
May 25, 3:00 PM CDTAreal Flood AdvisoryEAXAndrew, Holt, Nodaway3 hr
May 25, 3:36 PM CDTFlash Flood WarningEAXAndrew, Holt, Nodaway3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.